One distinctive aspect of the response to acute inflammation involves a rapid and persistent decrease in the numbers of circulating eosinophils, yet the mechanisms of this eosinopenia are undefined. One possibility is that the abrupt eosinopenia may be the result of release of small amounts of the chemotactic factors of acute inflammation into the circulation. These studies were designed to examine the numbers of circulating eosinophils after an intravenous injection of zymosan-activated serum, partially purified C5a or the synthetic peptide, N-formyl-methionyl-leucyl-phenylalanine. Each of these factors caused a virtual disappearance of circulating eosinophils within 1 min, a transient return of eosinophils to ∼50% of control levels after 10-90 min, and a subsequent decrease which persisted for 5 h. In contrast, the numbers of circulating heterophils, although dropping transiently, rapidly returned and rose to elevated levels for 6 h after injection. The response was not caused by adrenal mediation as it occurred normally in adrenalectomized rabbits. Two chemotaxins of allergic inflammation, histamine and the tetrapeptide valine-glycine-serine-glutamic acid, did not cause significant eosinopenia.
David A. Bass, Thomas A. Gonwa, Pamela Szejda, M. Susan Cousart, Lawrence R. DeChatelet, Charles E. McCall
Download this citation for these citation managers:
Or, download this citation in these formats:
If you experience problems using these citation formats, send us feedback.